PDA

View Full Version : Looking for meds feedback



Moxie
01-26-2008, 04:12 AM
Have been on hydroxychloroquine for a year. No problem. Was just Rx'd methotrexate with all sorts of warnings.

1) Is hair loss/thinning a given? If so, how bad is it?

2) Is organ damage a given?

3) I've been given standing orders for a monthly blood draw.

4) I've been told to expect nausea and additional fatigue. Does this last forever?

5) Is this med intended to stop degeneration with ugly side effects forever? My rheumy told me this is a cancer drug that knocks out my immune system.

6) How much has this helped you?

Thanks so much. I look forward to hearing your experience and thoughts.

Karen

Saysusie
01-27-2008, 11:59 AM
Methotrexate is a cancer drug. Its use in Lupus, however, is as an immunosppressant drug that is also used to hopefully reduce the dosage of steroids (such as Prednisone).
Each person's reaction to Methotrexate is different (just as each persons Lupus is different). Some people have very few side effects, while others may experience more. None of the side effects are a given and all side effects will not affect everyone who is given methotrexate.

* Methotrexate can reduce the production of white blood cells by the bone marrow, making you more prone to infection. If you are having methotrexate as a course of tablets, you may be given them every week for a number of weeks. The reason for the blood tests is that your doctor wants to check your blood cell count. He will monitor the count throughout the course of Methotrexate treatment to make sure that the number of white blood cells does not get too low.
* While having treatment with methotrexate you may become anaemic. This may make you feel tired and breathless
* Your mouth may become sore, or you may notice small ulcers during this treatment. Drinking plenty of fluids and cleaning your teeth regularly and gently with a soft toothbrush can help to reduce the risk of this happening.
* You may notice that your food tastes different. Normal taste will usually come back after the treatment finishes.
* You may develop diarrhea. This can usually be easily controlled with medicine, but let your doctor know if it is severe or if it continues.
* Your skin may darken, due to excess production of pigment.
* in very high doses, it can damage the kidneys (rare in Lupus treatments because the doses are generally small).
* Gritty eyes due to inflammation of the cornea If this occurs it is important that you tell your doctor, who can prescribe soothing eye drops.
* Nausea (feeling sick) and vomiting

EVEN LESS COMMON SIDE EFFECTS INCLUDE:
* Blurred vision
* Hair loss. This is very rare at low doses (like yours) but often happens when very high doses are given.
* Sensitivity of the skin to sunlight During treatment with methotrexate, and for several months afterwards, you will be more sensitive to the sun and your skin may burn more easily than normal.
* Methotrexate can cause a rash, which may be itchy.
* Changes to lung tissue Tell your doctor if you notice any coughing or breathlessness.
* Your liver may be temporarily affected Methotrexate may cause changes in the way that your liver works, though your liver will return to normal when the treatment is finished.
* Allergic reaction You will be monitored for any signs of an allergic reaction during the treatment. Signs include skin rashes and itching, a high temperature, shivering, redness of the face, a feeling of dizziness, headache, breathlessness, anxiety and a need to pass urine.

I hope that I've answered your questions.
Peace and Blessings
Saysusie

Moxie
01-27-2008, 04:48 PM
Thanks Saysusie.

I truly appreciate your in-depth answers. Fear of the unknown can sometimes be more paralyzing than the reality. I'm keeping my fingers crossed.

mnjodette
01-28-2008, 04:20 PM
Hi, Moxie. I don't know if this will help, but I will tell you that I had no side effects from methotrexate whatsoever. (Many do - nausea seems to be common with the pill form.) Unfortunately, methotrexate didn't do much for me. My symptoms were not controlled, and I still needed a lot of steroids, so we moved on to other drugs. I'm on cellcept now, and that seems to be working OK. I hope your experience with methotrexate is a good one.

mackie
01-28-2008, 05:31 PM
Hi Moxie,

I have been on methotrexate for over a year now. My doc chose it because I had severe joint pain and daily fevers that were very stubborn. It took a year of steadily increasing the dose and finally hitting the maximum dose about 4 months ago, and finally about a month ago we finally saw some response from my joints. My fevers slowly subsided during the first 3-4 months of taking the drug.

Now for the side effects....the worst was some pretty intense stomach pain and nausea. I won't sugar coat this for you, and I am usually able to take discomfort pretty well. Once we got to the maximum dose, my doc had me split the dose and start taking it twice a week, which still didn't help. I just couldn't take it orally anymore; it was really unbearable. At that point I went to injections, and I so much wish I had done that sooner. I had been kind of weirded out by the thought of weekly injections but it's really no big deal compared to the stomach pain and nausea.

The other big side effect is fatigue. Yes, it does wipe you out. The day I take it I don't plan on doing a whole lot. If I take it too late in the day, I feel it into the next day as well. The fatigue part has increased as my dose has increased.

I take 20mg of folic acid every day to help minimize the side effects as well, and your doc may recommend this for you. A year ago I wasn't able to walk a block and was eating Tramadol like candy, and now I'm able to take my dog to the park, so I'd say it has been good for me.

I hope this info is helpful for you! Best of luck in your decision and treatment :)

mackie

Moxie
01-28-2008, 08:08 PM
Thanks mnj... and mackie for sharing your experiences.

I took my first three methotrexates early today. My rheumy started me on 3 - 2.5 mg tablets every Monday, along with 1 mg folic acid and 400 mg hydroxychloroquine daily.

Stayed in all day waiting for nausea and dizziness. Nothing happened. I hope this is not a sign of ineffectiveness.

My heart goes out to those who suffer with treatment. If this stuff is pre-paid Karma, then go out, be very naughty and earn your investment back.

mackie
01-29-2008, 07:26 AM
Morning Moxie,

Sounds like you're starting on a pretty low dose...Hopefully that will be all you'll ever need to take and you'll start seeing some improvement in your symptoms.

Wishing you the very best!

mackie

Moxie
02-28-2008, 07:04 PM
Hi All.

Have completed 7.5 mg/weekly of methotrexate for one month. Was bumped up to 15 mg on Monday, with the prospect of going to 20 mg in two months.

Slight stomach pain after eating is a so-so med reaction --- along with a sudden ten pound water retention weight gain. Anyone else plumping up from fluid? Or is this something that my rheumy needs to know?

Thanks.

Moxie

mnjodette
02-29-2008, 09:17 AM
I don't remember retaining fluid. As a general rule, I think you should share any changes in your health with your rheumy, particularly after you start a new med or change doses. It may be nothing, but it's still worth mentioning. Hope the methotrexate works for you!

kimb
03-02-2008, 10:11 PM
Moxi-
Sounds like you are doing good, hang in there! :lol: I have been on Metho 15mg for over a year now. Which I guess is a pretty low dose. At that time I was also taking Prednisone 40-60mg, colchicine, protonix and always have taken daily folic acid.
I have not had any problem with the metho. Very seldom I do find I am a bit queezy in the afternoon, but not often. My hair has been thinning, but I have hair like a horse! Otherwise, no problem. My doc says daily folic acid helps with the nausea.....The metho It has helped me to get to where I am now-down to 5.5mg prednisone!!!! Yahhhh!!! its been over 1 year since I started to lower this darn pred.
It sounds like you will do good on this Metho. For me, Imuran was the worst-severe uncontrolable vomiting and diarrhea. Then, I tried Hydochloroquine-total head to toe rash for almost a week!
Hang in there! Youre doing great!
Kim

Moxie
03-03-2008, 08:45 AM
Thanks kimb. Thanks mnj. Thanks for sharing your experiences.

I did call my rheumy's office and ask if fluid retention is a possibility. The nurse said, "No." I work every w/e with pharmacists, who said, "Yes, fluid retention is a possibility." Who knows. I'll keep watching the scale and the "big butt factor," i.e., how well my pants fit/don't fit.

One year ago I was taking multi-vitamins twice daily. Today I take methotrexate, folic acid, Trinsicon, hydroxychloroquine, fish oil, Vitamin D - 50,000 IU, omeprazole, mega doses of calcium and, tah-dahhhh, multi vitamins.

I've already lost both of my hips to avascular necrosis and osteopenia. Additionally, my left knee is going to be replaced soon, so, I cannot take prednisone (which can eat additional joints under certain conditions.) My rheumy and OS have already battled out what I can/cannot take, each educating the other on certain protocals.

My OS has labeled me a medical "enigma." He said no one can figure out what is causing what.